Montana, 2005

High Wind in Montana, December 23, 2005

December 23, 2005 · NWS BYZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 23, 9:14 AM MST, 46 minutes earlier.

Area forecast discussion, Dec 23, 9:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
914 AM MST FRI DEC 23 2005

.SHORT TERM...VALID FOR TDY AND SAT...

SHORT WAVE NOW MOVING THROUGH THE EASTERN PORTION OF THE
STATE...BRINGING WIND AND RAIN. BOOSTED POPS IN THE EAST SINCE IT
LOOKS LIKE COVERAGE IS FAIRLY WIDESPREAD. PARTIAL CLEARING IS
TAKING PLACE IN THE WESTERN ZONES...ON THE BACK SIDE OF THE SHORT
WAVE. THIS CLEARING SHOULD WORK EAST THROUGH THE DAY...BUT EXPECT
SOME SHOWERS TO LINGER IN THE EAST MOST OF THE DAY. THE STRONGEST
WINDS ASSOCIATED WITH THE SHORT WAVE HAVE HEADED SOUTHEAST OF THE
AREA...BUT THE MID LEVEL FLOW WILL BE STRONG ENOUGH AND SURFACE
GRADIENT WILL BE TIGHT ENOUGH TO KEEP GUSTY WINDS GOING THROUGH
THE DAY.  WIND ADVISORY FOR LIVINGSTON AND NYE AREA LOOKS MARGINAL
TODAY.  WILL KEEP IT GOING FOR NOW SINCE BETTER MIXING THIS
AFTERNOON COULD RESULT IN SOME STRONG WIND GUSTS. WILL KEEP AN EYE
ON IT EARLY THIS AFTERNOON AND DROP THE HIGHLIGHT IF IT DOES NOT
LOOK LIKE IT WILL MATERIALIZE. MOORE

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

GOOD AGREEMENT CONTINUES BETWEEN THE MODELS FOR THE EXTENDED
PERIOD. GFS HAS ALSO SHOWN GOOD RUN-TO-RUN CONSISTENCY. WARM
AND DRY WEATHER WILL PREVAIL OVER MUCH OF THE AREA THROUGH WED AS
WEAK UPPER RIDGING AND ZONAL FLOW DOMINATE THE AREA. WEAK
SHORTWAVES WILL MOVE THROUGH THIS FLOW BRINGING THE CHANCE OF
MAINLY MOUNTAIN PRECIP. POPS WERE IN GOOD SHAPE. RAISED MAX
TEMPERATURES SUN THROUGH TUE BASED ON DOWNSLOPE FLOW AND PROGGED
850 TEMPS. SUN WILL BE THE WARMEST OF THE FOUR DAYS AS 850 MB
TEMPS FORECAST TO BE BETWEEN +5 AND +10 DEGREES C.

MODELS CONTINUED TO BRING A FAIRLY DEEP UPPER TROUGH ACROSS THE
AREA ON THU AND HAD A DEEP MOIST NW FLOW OVER THE REGION FOR FRI.
POPS LOOKED REASONABLE FOR THU. ON FRI...WENT WITH CLIMO POPS
ACROSS THE AREA. TEMPS WILL BE ABOVE NORMAL FOR THE END OF THE
WEEK. ARTHUR

&&

.AVIATION...

GUSTY WINDS WILL BE THE MAIN CONCERN TODAY. STRONG SOUTHWEST
WINDS WILL CONTINUE NEAR LIVINGSTON AND ALONG THE FOOTHILLS OF
THE BEARTOOTH/ABSAROKA MOUNTAINS TODAY...WHILE STRONG WEST TO
NORTHWEST WINDS WILL BE PRESENT FROM AROUND BILLINGS EAST TO THE
STATE LINE WITH THE DAKOTAS. VFR CONDITIONS ARE EXPECTED TO
PREVAIL ACROSS THE AREA. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 056 033/050 039/056 039/049 032/045 032/045 032/042
    0/N 00/N    00/B    00/B    02/W    00/B    03/R
LVM 051 036/050 040/056 040/048 036/046 035/045 035/042
    1/N 01/M    00/N    00/B    12/W    22/W    24/R
HDN 057 031/048 030/054 030/049 026/044 026/045 028/042
    2/W 00/B    00/B    00/B    02/W    00/B    03/R
MLS 049 029/045 028/053 030/047 024/043 024/042 022/040
    4/W 00/B    00/B    00/B    01/E    00/B    02/S
4BQ 053 028/044 027/055 030/048 022/043 022/043 024/040
    4/W 00/B    00/B    00/B    02/J    00/B    03/R
BHK 047 026/042 027/052 028/045 024/041 023/040 021/040
    4/W 20/B    00/B    00/B    01/E    00/B    02/R
SHR 054 029/049 029/057 032/049 025/045 023/044 026/041
    3/W 00/B    00/B    00/B    02/W    00/B    02/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 23, 5:29 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
529 AM MST FRI DEC 23 2005

MTZ065-066-240030-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
529 AM MST FRI DEC 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL AFFECT THE ADVISORY AREAS
THROUGH THIS AFTERNOON. PLEASE SEE GTFNPWBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063-064-067-068-WYZ098-099-240030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...COOKE CITY...BURGESS JCT...SHERIDAN
529 AM MST FRI DEC 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Dec 23, 4:24 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
424 AM MST FRI DEC 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     NON-TSTM WND GST REED POINT              45.70N 109.55W
12/23/2005  65 MPH           STILLWATER         MT   MESONET

&&

JKL
Local storm report, Dec 23, 5:17 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 AM MST FRI DEC 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     NON-TSTM WND GST BRIDGER                 45.29N 108.92W
12/23/2005  73 MPH           CARBON             MT   MESONET

            OBSERVATION TAKEN BY SOUTH BRIDGER RAWS.

&&

JKL
Local storm report, Dec 23, 5:30 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
530 AM MST FRI DEC 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     NON-TSTM WND GST SHERIDAN                44.79N 106.96W
12/23/2005  58 MPH           SHERIDAN           WY   ASOS

&&

JKL
Local storm report, Dec 23, 9:48 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MST FRI DEC 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     NON-TSTM WND GST 7 SW SHERIDAN           44.72N 107.06W
12/23/2005  66 MPH           SHERIDAN           WY   TRAINED SPOTTER

&&

SOLUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
December 23, 10:00 AM MST
Where
Northern Stillwater forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

69 mph wind gust in Rapelje

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530842.